New Hampshire Gov. Chris Sununu and other state officials issued a warning Friday after a recent increase in fatal drug overdoses in the state.
The warning comes as more overdoses have been reported in Manchester and Nashua in particular as a result of fentanyl being mixed with other drugs, including cocaine, methamphetamine and marijuana, officials said.
“Fentanyl is deadly and is being mixed with other drugs across the state,” Sununu said in a statement. “We urge the public remain aware, vigilant, and cautious – it is an all hands on deck effort to raise awareness for this deadly and concerning trend. We will continue to target our resources at the state level to provide impactful and effective treatment, prevention, and recovery services to those who need them.”
Officials said the overdoses are primarily due to readily available access to cheap, potent fentanyl, which is being mixed with other substances. Fentanyl is about 50 times more powerful than heroin, with just two milligrams representing a potentially deadly dose.
“We continue to see and hear reports from patients that they believed they were not specifically using opioids and were surprised that they overdosed on an opioid,” said Chris Stawasz, regional director of American Medical Response ambulance service. “This is suggestive of following a national trend of Fentanyl now being found in numerous types of illicit street drugs such as Cocaine and Marijuana.”
Get updates on what's happening in the Boston area to your inbox. Sign up for our News Headlines newsletter.
The U.S. Drug Enforcement Agency said criminal drug networks are mass producing counterfeit pills and falsely marketing them as prescription pills to deceive consumers. Two out of every five counterfeit pills seized by the DEA have a potentially lethal dose.
“Fentanyl is by far the most common drug implicated in overdose deaths in New Hampshire,” said Dr. Jennie Duval, New Hampshire's chief medical examiner. “It is a highly potent opioid drug that may be fatal in very small amounts, alone or in combination with other drugs, medications, or alcohol."
She said investigations often suggest that the person who died didn't even know they were using fentanyl.